Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS Denver/Boulder, CO

August 13, 2024Weld County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 13, 2024, 4:13 PM MDT for Weld County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 4:13 PM MDT (22:13 UTC)
Expired
Aug 13, 2024, 7:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:24 PM MDT, 49 minutes earlier. Its key messages:

  • Another round of thunderstorms today, with a continued flooding threat, and a greater risk of severe weather.
  • Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
  • Hot temperatures in the mid to upper 90s across the plains this weekend.
Area forecast discussion, Aug 13, 3:24 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
324 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Another round of thunderstorms today, with a continued flooding
  threat, and a greater risk of severe weather.

- Gradual drying trend expected from Wednesday through the end of
  the work week with near to slightly above normal temperatures.

- Hot temperatures in the mid to upper 90s across the plains this
  weekend.

&&

.SHORT TERM /Through Wednesday/...
Issued at 239 PM MDT Tue Aug 13 2024

A series of shortwave troughs will continue to bring diurnal
thunderstorms and showers to northeastern Colorado. Overall, weak
echos are present along the Larimer, Grand, Jackson county borders.
Additionally, a few storms along the Palmer Divide are producing
0.40-0.50 per hour from Dual Pol accumulation. With a favorable
environment conditions such as moist mid-levels, 30kt bulk shear,
and MUCAPE near 1500 J/kg, a few thunderstorms could become severe
this evening mainly along the eastern plains. Storms are capable of
producing large hail and heavy rainfall. Due to some areas
receiving heavy rainfall over the past few days, the flash flood
threat extends outside of recent burn areas through tonight.

Northwesterly flow aloft increases Wednesday morning. CAMs favor
another round of afternoon thunderstorms in the high country. This
will continue the flash flooding threat for recent burn areas. HREF
solution seems reasonable as isolated showers and storms will
decrease in coverage into the urban corridor. As DCAPE values
approach 1200 J/kg, storms could produce gusty outflow winds up to
45 mph. Afternoon highs should reach the mid 80s for the plains and
low 60s to low 70s for the mountains and valleys.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 239 PM MDT Tue Aug 13 2024

A shortwave trough will be departing Colorado early on Thursday.
There may be a few showers and storms that linger into the overnight
hours Wednesday night and into Thursday morning due to this trough.
Later in the day on Thursday, a weak ridge aloft will develop over
Colorado while an upper level jet stream will still be overhead.
The NVA will limit shower and storm activity although there will
be lingering moisture in our CWA so isolated storms may form
mainly over the plains late in the afternoon and through the
evening.

Much warmer temperatures aloft will move over Colorado on Friday
as a ridge aloft expands over the Four Corners region. High
temperatures will warm above normal with the 90s returning across
the plains. The subsident flow will keep the majority of the area
dry although a few showers and perhaps a storm or two could form.

A strong ridge at 500 mb will be centered over Colorado this
weekend. The subsident flow will allow for ample sunshine and
limited afternoon convective cloud cover. Temperatures will warm
well above normal as a result and the guidance indicates the
Denver could reach the upper 90s. Lapse rates will be high enough
that a couple of virga showers could form in the afternoon but
minimal rain is expected.

By Monday, the subsidence will weaken and moisture will drift
farther westward. This may allow more storms to form especially
over the higher terrain. These storms would be slow moving and
would pose a limited flash flood threat. Similar conditions will
linger through the middle of next week.

&&

.AVIATION /18Z TAFS through 18Z Wednesday/...
Issued at 239 PM MDT Tue Aug 13 2024

VFR conditions continue through the TAF period. Scattered showers
and storms are possible through 03Z at all sites this evening.
Storms could produce winds gusts up to 25-30kts. Winds should
shift southeast this evening then finally switching to drainage
by midnight tonight. Another round of thunderstorms could occur
for KDEN and KBJC Wednesday afternoon near 20Z.

&&

.HYDROLOGY...
Issued at 239 PM MDT Tue Aug 13 2024

Thunderstorms and showers will continue across the high
country spreading to the plains by this evening. Precipitable water
values remain above normal thus any storm could produce heavy
rainfall. Recently, a few areas across the plains have received
ample amounts of rainfall thus the threat of flash flooding exist
for parts of the lower elevations and recent burn areas. Another
round of afternoon storm will occur Wednesday but coverage becomes
isolated over the eastern plains. Storms will be capable of
producing heavy rainfall once again.

There will be a limited threat of flash flooding on Thursday,
Monday, and Tuesday. Any storms that form Friday through Sunday
should be too weak to warrant a flash flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MDT this evening for COZ033-035-036-038-
039-041>044-046-047.

&&

SHORT TERM...AD
LONG TERM...Danielson
AVIATION...AD
HYDROLOGY...AD/Danielson
Hazardous weather outlook, Aug 13, 10:37 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Tue Aug 13 2024

COZ030>051-141645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Tue Aug 13 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected today. Heavy rain is
likely with some of the storms, and there is also a higher threat
of severe storms with large hail and damaging winds on the plains
today. A Flood Watch will continue until 11 PM MDT tonight.

Storms will develop over the mountains by early afternoon, with
locally heavy rain the main threat. There is an elevated threat of
flash flooding on the more sensitive burn areas with 1 to 2 inches
of rain in an hour possible from the stronger storms.

Storms will spread into the I-25 corridor in the mid to late
afternoon, then across the plains in the late afternoon and
evening. The threat of large hail and heavy rain will increase as
the storms move eastward. The main severe threat for the Front
Range cities will be from 3 PM to 7 PM, then across the plains
from 5 PM to 9 PM. Hail up to golf ball size is possible, along
with wind gusts to 60 mph and up to 3 inches of rain in under two
hours. The greatest severe threat should be in a zone from eastern
Weld and Logan counties south to around Limon in the late
afternoon and early evening.

While some showers and thunderstorms may linger after midnight,
the threat of severe weather and heavy rain should be ended by
then.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A gradual warming and drying trend is expected to begin Wednesday
continuing into Saturday. Scattered afternoon showers and storms are
still possible Wednesday before the more significant drying begins
Thursday. Moisture will begin to increase from the west Saturday
afternoon and spread east Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However, any
reports of heavy rainfall, flooding, or severe weather will be
appreciated.

In the hours before

Local storm report, Aug 13, 3:16 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
316 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tornado          2 NW Broomfield         39.96N 105.07W
08/13/2024                   Boulder            CO   Storm Chaser

            Brief Landspout Tornado. Lasted less than a
            minute.

&&
Special weather statement, Aug 13, 3:23 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Denver CO
323 PM MDT Tue Aug 13 2024

COZ038-132215-
Larimer County Below 6000 Feet/Northwest Weld County CO-
323 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LARIMER COUNTY
THROUGH 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loveland, or 9 miles south of Fort Collins, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Fort Collins, Loveland, Windsor, and Timnath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4052 10496 4035 10503 4035 10506 4033 10506
      4038 10522 4056 10512
TIME...MOT...LOC 2123Z 198DEG 16KT 4043 10513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MEIER
Special weather statement, Aug 13, 3:35 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT Tue Aug 13 2024

COZ041-132200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
335 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
THROUGH 400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ponderosa Park, or 26 miles southeast of Denver, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabeth, Kiowa, and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10466 3956 10466 3956 10449 3955 10448
      3956 10447 3953 10446 3954 10445 3953 10444
      3953 10443 3954 10443 3932 10439
TIME...MOT...LOC 2134Z 260DEG 15KT 3944 10463

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MEIER
Local storm report, Aug 13, 3:42 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
342 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tornado          4 NW Broomfield         39.96N 105.07W
08/13/2024                   Boulder            CO   Storm Chaser

            Corrects previous tornado report from 2 NW
            Broomfield. Brief Landspout Tornado. Lasted
            less than a minute.

&&
Local storm report, Aug 13, 4:04 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
404 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     4 NE Elizabeth          39.40N 104.55W
08/13/2024  M58 MPH          Elbert             CO   Mesonet

            Mesonet station DW4786 Elizabeth.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:03 PM MDTTornado WarningBOUWeld27 min
Aug 12, 6:07 PM MDTAreal Flood AdvisoryBOUMorgan30 min
Aug 12, 6:22 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Aug 12, 6:25 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr
Aug 12, 6:30 PM MDTTornado WarningBOUWeld13 min
Aug 12, 6:37 PM MDTFlash Flood WarningBOUMorgan3 hr
Aug 12, 6:41 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Aug 12, 6:43 PM MDTSevere Thunderstorm WarningBOULincoln32 min
Aug 12, 6:44 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln5 min
Aug 12, 6:49 PM MDTFlash Flood WarningBOUElbert, Lincoln2 hr
Aug 12, 6:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Aug 12, 6:58 PM MDTFlash Flood WarningBOUWeld3 hr
Aug 12, 7:09 PM MDTFlash Flood WarningBOUMorgan, Washington3 hr
Aug 12, 7:14 PM MDTTornado WarningBOULincoln16 min
Aug 12, 7:15 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan45 min
Aug 12, 7:24 PM MDTTornado WarningBOUMorgan36 min
Aug 12, 7:28 PM MDTTornado WarningBOULincoln32 min
Aug 12, 7:32 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr
Aug 12, 7:58 PM MDTSpecial Weather StatementBOULarimer47 min
Aug 12, 7:59 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Aug 12, 7:59 PM MDTSpecial Weather StatementBOUMorgan46 min
Aug 12, 8:02 PM MDTSpecial Weather StatementBOUMorgan43 min
Aug 12, 8:04 PM MDTSpecial Weather StatementBOUWeld41 min
Aug 12, 8:10 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Aug 12, 8:24 PM MDTAreal Flood AdvisoryBOUMorgan, Weld3 hr
Aug 12, 8:56 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Aug 12, 9:33 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 12, 10:06 PM MDTAreal Flood WarningBOUMorgan, Washington3 hr
Aug 12, 10:19 PM MDTAreal Flood WarningBOUElbert, Lincoln3 hr
Aug 12, 11:11 PM MDTFlash Flood WarningBOUWeld4 hr
Aug 13, 3:03 AM MDTAreal Flood WarningBOUWeld3 hr
Aug 13, 10:29 AM MDTFlood WatchBOUArapahoe, Boulder, Broomfield, Clear Creek, Douglas, Elbert and 9 more10 hr
Aug 13, 3:03 PM MDTFlash Flood Warning Considerable damage threatBOUBoulder2 hr
Aug 13, 3:23 PM MDTSpecial Weather StatementBOULarimer52 min
Aug 13, 3:35 PM MDTSpecial Weather StatementBOUArapahoe25 min
Aug 13, 3:44 PM MDTAreal Flood AdvisoryBOULarimer101 min
Aug 13, 3:46 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert44 min
Aug 13, 3:50 PM MDTSevere Thunderstorm WarningBOUArapahoe40 min
Aug 13, 3:59 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Aug 13, 4:26 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert49 min
Aug 13, 4:30 PM MDTAreal Flood AdvisoryBOUElbert3 hr
Aug 13, 5:18 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington42 min
Aug 13, 5:25 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington50 min
Aug 13, 5:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington48 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.